Arizona, 2007High Wind in Arizona, April 18, 2007
April 18, 2007 · NWS FGZ · 10 events in 10 counties and zones
A strong spring storm moved across northern Arizona with high winds and local blowing dust and sand.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm moved across northern Arizona with high winds and local blowing dust and sand.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 18, 9:55 AM MST, 5 minutes earlier.
Area forecast discussion, Apr 18, 9:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST WED APR 18 2007
.SYNOPSIS...FOR TODAY...A DRY STORM SYSTEM WILL BRING STRONG
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 55 MPH. OVER THE
NORTHEAST CORNER OF ARIZONA WIND GUSTS AS HIGH AS 65 MPH WILL BE
POSSIBLE BY THIS AFTERNOON. YET ANOTHER STORM WILL BRING WINDY
CONDITIONS ON FRIDAY WITH A GOOD CHANCE OF SHOWERS FROM FRIDAY NIGHT
INTO SATURDAY.
&&
.DISCUSSION...NO UPDATES ARE PLANNED TO THE CURRENT FORECAST
PACKAGE. MODEL SOUNDINGS INDICATE THAT THE FRONT WILL PASS THROUGH
ZONES 15 AND 16...FROM FLAGSTAFF TO HEBER BETWEEN 20 TO 22Z THIS
AFTERNOON. THERE IS ENOUGH COOLING IN THE LOWER LEVELS THAT A STABLE
LAYER FORMS BETWEEN THE 700 AND 600 MBS WHICH WILL HELP KEEP THE
HIGHER WINDS FROM MIXING DOWN FROM THE 600 MB LEVEL. THE 600 MB
LEVEL WINDS MAX AT AROUND 00Z THIS EVENING WITH A BAND OF 60 KNOT
WINDS EXTENDING FROM THE SOUTHWEST CORNER OF YAVAPAI COUNTY UP TO
THE FOUR CORNERS AREA. DUE TO THE CAPPING LAYER BETWEEN 700 AND 600
MBS...WE DID NOT UPGRADE ZONES 15 AND 16 INTO HIGH WIND WARNING.
TC
230 AM DISCUSSION...A STRONG BUT DRY LOW PRESSURE SYSTEM AND COLD
FRONT WILL BRUSH NORTHERN ARIZONA TODAY. AS A RESULT...STRONG
SOUTHWEST WINDS WILL DEVELOP DURING THE DAY. THE STRONGEST WINDS
WILL BE OVER THE LITTLE COLORADO RIVER VALLEY NORTHWARD TO THE UTAH
BORDER WHERE WIND GUSTS AS HIGH AS 65 MPH CAN BE EXPECTED ALONG WITH
AREAS OF BLOWING DUST AND SAND. OVER THE REST OF NORTH AND CENTRAL
ARIZONA...AFTERNOON SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH CAN BE EXPECTED. SEE PRODUCT PHXNPWFGZ FOR MORE DETAILS ON THIS
WIND EVENT.
TONIGHT...STRONG WINDS WILL DIMINISH A FEW HOURS AFTER SUNSET AS
NOCTURNAL COOLING SETS IN AND THE CURRENT STORM RAPIDLY HEADS TO THE
EAST. FOR THURSDAY...WARM DAYTIME HIGH TEMPERATURES AND DRY
CONDITIONS WILL PREVAIL AS A SHORTWAVE RIDGE MOVES ACROSS THE STATE.
FOR FRIDAY AND INTO NEXT WEEK...THE SAME STORY REPEATS...A SERIES OF
VIGOROUS WEATHER SYSTEMS WILL CONTINUE TO MOVE ACROSS ARIZONA. THE
NEXT IN THIS SERIES WILL HIT ON FRIDAY AND SATURDAY. EXPECT WINDY
CONDITIONS ON FRIDAY IN ADVANCE OF THE LOW AND A GOOD CHANCE OF
SHOWERS FROM FRIDAY NIGHT INTO SATURDAY. YET AGAIN...ANOTHER STORM
FOR SUNDAY INTO MONDAY. EXPECT WINDY CONDITIONS SUNDAY AFTERNOON
WITH AN INCREASING CHANCE OF SHOWERS HEADING FROM SUNDAY NIGHT INTO
MONDAY. ALAS...MILD SPRING WEATHER IS BUT A DREAM.
MCCOLLUM
&&
.AVIATION...FOR THE 18Z PACKAGE...AN APPROACHING COLD FRONT WILL
CONTINUE TO PRODUCE STRONG SOUTHWEST WINDS THROUGH THE DAY.
SUSTAINED WINDS FROM 25 TO 35 KT WITH GUSTS OF 40 TO 50 KT WILL BE
COMMON. AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS THE VALLEY AREAS OF EAST CENTRAL AND NORTHEAST ARIZONA. THE
WINDS ARE EXPECTED TO DECREASE AFTER 02Z. ISOLD SHOWERS CAN BE
EXPECTED OVER THE UTAH PORTION OF TWEB 390. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
MS
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING IN EFFECT TODAY FROM 10 AM UNTIL 7
MST FOR AZ ZONES 009-010-012-013-039-040...
...RED FLAG WARNING IN EFFECT TODAY FROM NOON UNTIL 7PM
MST AZ FIRE WX ZONES 108/118/137...
...WIND ADVISORY REMAINS IN EFFECT TODAY THROUGH 7 PM MST
FOR AZ ZONES 004>008-011-014>018-037-038...
&&Hazardous weather outlook, Apr 18, 4:21 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
421 AM MST WED APR 18 2007
AZZ004>018-037>040-190000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
421 AM MST WED APR 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS FROM 45 TO 65
MPH ARE EXPECTED ACROSS NORTHERN ARIZONA TODAY. THE STRONGEST WINDS
WILL OCCUR OVER THE LITTLE COLORADO RIVER VALLEY NORTHWARD TO
THE UTAH BORDER WHERE A HIGH WIND WARNING HAS BEEN ISSUED. A WIND
ADVISORY HAS BEEN ISSUED FOR THE REMAINDER OF NORTHERN
ARIZONA...SEE PRODUCT PHXNPWFGZ FOR DETAILS ON THE ADVISORY AND
WARNING. AREAS OF BLOWING DUST MAY ALSO OCCUR WITH VISIBILITIES
FALLING TO BELOW 1 MILE IN SOME AREAS. WIND SPEEDS ARE EXPECTED TO
DECREASE A FEW HOURS AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON FRIDAY...SOUTHWEST WIND GUSTS TO 45 MPH ARE EXPECTED AS ANOTHER
STORM SYSTEM APPROACHES ARIZONA. THIS SYSTEM WILL BRING A CHANCE
OF RAIN AND HIGHER ELEVATIONS SNOW SHOWERS FRIDAY NIGHT AND
SATURDAY.
ON SUNDAY...SOUTHWEST WIND GUSTS OF AROUND 40 MPH ARE EXPECTED AS
YET ANOTHER STORM SYSTEM APPROACHES ARIZONA. A CHANCE OF
SHOWERS IS EXPECTED BY MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
High Wind, Chuska Mountains and Defiance Plateau
- When
- April 18, 10:00 AM MST to 7:00 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Strong winds (gust to 60 MPH) with three mile visibility in blowing dust were observed in Ganado.
High Wind, Grand Canyon Country
- When
- April 18, 10:20 AM MST to 2:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Grand Canyon Airport ASOS had wind gusts to 59 MPH.
High Wind, Black Mesa Area
- When
- April 18, 1:00 PM MST to 7:00 PM MST
- Where
- Black Mesa Area forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
A spotter reported wind gusts to 70 MPH. Blowing dust caused the visibility to drop to between 3 and 4 miles. Broken trees were also reported.
High Wind, Little Colorado River Valley in Coconino County
- When
- April 18, 2:00 PM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A peak wing gust of 61 MPH was reported at the Winslow airport. A tractor trailer was blown over in the Page area.
High Wind, Little Colorado River Valley in Apache County
- When
- April 18, 2:00 PM MST to 6:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Strong winds in Taylor blew down a gas station sign, tree limbs, and power lines.
High Wind, Little Colorado River Valley in Navajo County
- When
- April 18, 3:00 PM MST to 7:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport had a peak wind gust to 61 MPH. Power was out in half the town of Winslow.
High Wind, Northeast Plateaus and Mesas South of Highway 264
- When
- April 18, 3:00 PM MST to 6:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Strong winds gusting to 60 MPH caused roof damage and blowing dust in Kykotsmovi. The winds also gusted to 60 MPH in Dilkon with 1 mile visibiltiy in blowing dust.
High Wind, Northeast Plateaus and Mesas From Highway 264 North
- When
- April 18, 3:00 PM MST to 6:00 PM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Strong winds gusting to 60 MPH caused roof damage and blowing dust in Kykotsmovi.
High Wind, White Mountains
- When
- April 18, 4:00 PM MST to 7:00 PM MST
- Where
- White Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
A peak wind gust of 63 MPH was reported at the Show Low Airport.
High Wind, Chinle Valley
- When
- April 18, 4:00 PM MST to 7:00 PM MST
- Where
- Chinle Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Strong winds and blowing dust were reported in Chinle. Wind gusts to 60 MPH, power outages, and less than three mile visibility were reported in Kayenta.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 18, 20072 injured · $125,000 · 55 kt wind · 2 events
- Winter Storm and Heavy Snow in Utah, April 18 to 20, 200766 kt wind · 5 events
- Coastal Flood in New Jersey, April 18 to 21, 20074 events
- Cold in California, April 18, 20072 events
- High Wind in California, April 18, 200761 kt wind · 2 events
- Coastal Flood in Pennsylvania, April 18 to 21, 20072 events
- High Wind in Montana, April 18, 200750 kt wind · 2 events
- High Wind in California, April 18, 200751 kt wind · 2 events
- Astronomical Low Tide in Delaware, April 18, 20072 events
- Hail in Montana, April 18, 20071 in hail · 2 events
- Astronomical Low Tide in Delaware, April 18 to 20, 20072 events
- Hail and Damaging Wind in Wyoming, April 18, 2007$5,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19290, 20789, 19288, 19285, 20805, 19287, 20783, 20786, 19284, 19289.